Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 144, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2018, 4:01 PM MST for Gila County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2018, 4:01 PM MST (23:01 UTC)
- Expired
- Aug 14, 2018, 4:23 PM MST
- In force
- 22 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:43 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 14, 2:43 PM MST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 243 PM MST Tue Aug 14 2018 .SYNOPSIS...The monsoon weather pattern will continue across Arizona through Friday, with scattered afternoon and evening thunderstorms. The highest chances will be along and south of the Mogollon Rim. For this weekend, drier air moving across northern Arizona from the west should result in only isolated afternoon storms mainly south of Interstate 40. && .DISCUSSION...High pressure in the mid levels is now centered along the AZ/NM border, placing most of northern Arizona in a very light southeasterly steering flow. Scattered thunderstorms have developed this afternoon over much of Coconino County and along the Mogollon Rim and White Mtns. Isolated storms have popped up over the mountains near Prescott also. High resolution models continue to show storms slowly diminishing over most areas shortly after sunset. However, an outflow driven line of thunderstorms is still shown by some guidance, moving southwestward through northern Gila and Yavapai counties during late this afternoon and evening. Higher instability in these areas could lead to some strong to possibly severe storms with strong wind gusts and hail. Wednesday - deeper moisture is forecast to move northward into the area as south to southeast flow aloft persists. Another round of afternoon storms will develop, though cloud cover could delay or limit instability for some areas but it's hard to say right now where this will be. Storm activity could also be affected by an inverted trough or disturbance moving northward into the area. Storms along/south of the Mogollon Rim could produce heavy rainfall once again. Mid grade monsoon conditions look to persist Thursday and Friday as the high will be over Arizona. For the weekend and into early next week - models indicating high pressure becoming centered over Nevada or southern California. This would have a drying effect on our area, so rain chances are lower in our forecasts for this time period and mainly focused south of Interstate 40 in eastern Arizona. && .AVIATION...For the 00Z package...VFR conditions are expected over the next 24 hours. Scattered showers and thunderstorms through sunset and begin to weaken afterwards. MVFR and local IFR conditions, along with gusty and erratic winds, will be possible near these thunderstorms. Elsewhere, light winds outside of the storms. Isolated to scattered thunderstorms Wednesday after 18Z. Discussion not updated with TAF Amendments. && .FIRE WEATHER...High pressure aloft will persist, bringing deeper moisture and an uptick in thunderstorm chances in the afternoon and evening of both Wednesday and Thursday. The greatest concentration of activity is expected along and south of the Mogollon Rim. Friday through Sunday...Friday will begin to see a decrease of storm coverage, compared to Wednesday and Thursday, with storms likely along the Mogllon Rim and near the White Mountains. Shifting high pressure to the west will continue the downward trend in storm coverage on Saturday and Sunday. Weekend thunderstorms most likely near the White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 14, 12:06 PM MST, 3 hours 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1206 PM MST TUE AUG 14 2018 AZZ012-015-141930- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1206 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1230 PM MST... At 1205 PM MST, Doppler radar was tracking a strong thunderstorm near Doney Park, or 11 miles northeast of Flagstaff. this storm was nearly stationary. Dime size hail and winds to 40 mph will be possible with this storm. Locations impacted include... Sunset Crater Volcano National Monument and Doney Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3534 11136 3521 11144 3527 11154 3539 11153 TIME...MOT...LOC 1905Z 130DEG 0KT 3531 11147 KD
Special weather statement, Aug 14, 1:37 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 137 PM MST TUE AUG 14 2018 AZZ008-037-142100- Yavapai County Valleys and Basins-Yavapai County Mountains- 137 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 200 PM MST... At 136 PM MST, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Paulden, or 21 miles northwest of Chino Valley, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas OF Yavapai County. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3490 11282 3508 11280 3510 11253 3485 11256 TIME...MOT...LOC 2036Z 276DEG 12KT 3499 11273 KD
Special weather statement, Aug 14, 2:40 PM MST, 1 hour 21 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 240 PM MST TUE AUG 14 2018 AZZ007-008-142215- Coconino Plateau-Yavapai County Mountains- 240 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 315 PM MST... At 239 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Diamond M Ranch to near Seligman. Movement was east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Seligman. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3526 11329 3532 11271 3551 11274 3553 11332 TIME...MOT...LOC 2139Z 292DEG 21KT 3537 11325 3538 11290 KD
Special weather statement, Aug 14, 2:51 PM MST, 1 hour 10 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 251 PM MST TUE AUG 14 2018 AZZ015-142215- Western Mogollon Rim- 251 PM MST TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 315 PM MST... At 250 PM MST, Doppler radar was tracking a strong thunderstorm over Downtown Flagstaff, or near Flagstaff. This storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flagstaff, Downtown Flagstaff, Kachina Village, Lower Lake Mary and Canyon Vista Campground. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3522 11181 3532 11161 3510 11157 3509 11176 TIME...MOT...LOC 2150Z 342DEG 3KT 3518 11168 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:15 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 13, 6:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 13, 6:53 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 22 min |
| Aug 13, 7:06 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 13, 7:23 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 37 min |
| Aug 13, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 33 min |
| Aug 13, 8:14 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 31 min |
| Aug 13, 8:22 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 23 min |
| Aug 14, 12:06 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 14, 1:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 20 min |
| Aug 14, 1:37 PM MST | Special Weather Statement | FGZ | Yavapai | 23 min |
| Aug 14, 2:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Aug 14, 2:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 14, 3:02 PM MST | Areal Flood Advisory | FGZ | Coconino | 118 min |
| Aug 14, 3:40 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 14, 3:47 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 28 min |
| Aug 14, 4:58 PM MST | Special Weather Statement | FGZ | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.